Dear Healthcare Professional Letter on the first reported case of progressive multifocal leukoencephalopathy (PML) in a multiple sclerosis patient taking ingolimod (Gilenya) without previous treatment by natalizumab or other immunosuppressive medicines
In agreement with European Medicines Agency (EMA) and Agency for Medicinal Products and Medical Devices (HALMED), Novartis Croatia d.o.o. would like to inform healthcare professionals of a first case report of PML in a patient taking fingolimod for multiple sclerosis without previous treatment by natalizumab or other immunossupressive medicines.
- A case of PML was reported in February 2015 in a patient who had been taking fingolimod for more than 4 years.
- This is the first case report of PML in a multiple sclerosis patient taking fingolimod who had not previously received natalizumab (Tysabri) or other immunosuppressive medicines.
- PML was suspected on a routine brain MRI scan and confirmed by positive JC virus DNA in cerebrospinal fluid (CSF) using quantitative PCR. Fingolimod was stopped immediately and to date, the patient has not experienced any clinical signs or symptoms related to PML.
- Prescribers are recommended to be vigilant for the risk of PML in patients treated with fingolimod. The treatment should be permanently discontinued in case of PML.
PML is a rare and serious brain disease caused by reactivation of the JC virus. This virus is commonly found in the general population but only leads to PML if the immune system has been weakened. PML can present with similar features to multiple sclerosis as both are demyelinating diseases.
Fingolimod (Gilenya) is indicated as single disease-modifying therapy in highly active relapsing-remitting multiple sclerosis for the following adult patient groups:
- patients with high disease activity despite treatment with at least one disease modifying therapy;
- patients with rapidly evolving severe relapsing-remitting multiple sclerosis defined by 2 or more disabling relapses in one year, and with 1 or more gadolinium-enhancing lesions on brain MRI or a significant increase in T2 lesion load as compared to a previous recent MRI.
Here you may view the Dear Healthcare Professional Letter.
We remind healthcare professionals that they should report any adverse reaction, as well as quality defect to HALMED. Patients who have developed any adverse reaction to medicinal product may report it directly to HALMED, with recommendation regarding any adverse reaction they discover to consult their doctor or pharmacist about the continuation of their therapy.